Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 360, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 5, 2011, 3:35 PM CDT for Marion County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2011, 3:35 PM CDT (20:35 UTC)
- Expired
- Aug 5, 2011, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:40 PM CDT | TSTM WND DMG | 6 S Whitwell, TN | A COUPLE OF TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844 WUUS54 KMRX 052035 SVRMRX TNC115-052115- /O.NEW.KMRX.SV.W.0360.110805T2035Z-110805T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM CDT FRI AUG 5 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN EAST TENNESSEE... * UNTIL 415 PM CDT * AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WHITWELL... OR 6 MILES NORTH OF JASPER...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... JASPER AND HALETOWN (GUILD). PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3507 8538 3499 8566 3520 8570 3527 8550 TIME...MOT...LOC 2035Z 334DEG 13KT 3514 8559 $$ DGS
2 follow-up statements
709 WWUS54 KMRX 052047 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 347 PM CDT FRI AUG 5 2011 TNC115-052115- /O.CON.KMRX.SV.W.0360.000000T0000Z-110805T2115Z/ MARION TN- 347 PM CDT FRI AUG 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR MARION COUNTY... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MARTIN SPRINGS...OR NEAR JASPER...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE... JASPER AND HALETOWN (GUILD). PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3507 8538 3499 8566 3520 8570 3527 8550 TIME...MOT...LOC 2047Z 335DEG 13KT 3510 8557 $$ DGS
563 WWUS54 KMRX 052106 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 406 PM CDT FRI AUG 5 2011 TNC115-052116- /O.EXP.KMRX.SV.W.0360.000000T0000Z-110805T2115Z/ MARION TN- 406 PM CDT FRI AUG 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL EXPIRE AT 415 PM CDT... THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3507 8538 3499 8566 3520 8570 3527 8550 TIME...MOT...LOC 2106Z 335DEG 13KT 3504 8553 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:23 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 5, 2:23 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT FRI AUG 5 2011 .SHORT TERM...(TONIGHT THROUGH SUNDAY)...CAPPING INVERSION HAS BROKEN THIS AFTERNOON AND SPOTTY CONVECTION IS FIRING...MAINLY OVER THE HIGHER ELEVATIONS. KMRX RADAR SHOULD BE BACK UP WITHIN THE HOUR. MORE ORGANIZED CONVECTION HAS BEEN MOVING EAST OVER MIDDLE TN AND THIS ACTIVITY MAY REACH THE SRN VALLEY COUNTIES BEFORE 06/00Z. NUDGED POPS UP FOR THAT AREA...AND KEPT POPS IN CHANCE CATEGORY OVERNIGHT ACROSS THE REGION. SHORTWAVE TROUGH...PLUS WEAK FRONTAL BOUNDARY OVER SRN AREAS AND SURFACE TROUGH TO OUR NW SATURDAY...SHOULD ALL EQUATE TO GOOD CHANCE TO LIKELY POPS FOR SATURDAY. STAYED CLOSE TO PREVIOUS POP AND WEATHER GRIDS...WITH HIGHER QPF GRIDS THAN BEFORE. COVERAGE OF CONVECTION MAY DROP OFF SOME SATURDAY NIGHT...THEN BOTH GFS AND NAM SHOW ANOTHER SHORTWAVE IMPULSE TO INCREASE CONVECTION ON SUNDAY. STAYED BELOW LIKELY POPS FOR NOW ON SUNDAY. FOR TEMPS...MINOR MOS DIFFERENCES ON MINS WERE TWEAKED CONSIDERING AMOUNT OF CLOUDS AND LIGHT SW WINDS FOR SPOTS SUCH AS TYS. HAD TO UNDERCUT THE HOTTER GFS MAX TEMPS EACH DAY...GIVEN HIGHER RAIN CHANCES. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...FADE POPS FROM LOW CHANCE TO SLIGHT CHANCE BY 06Z MONDAY WITH DEPARTURE OF MID SOUTH SHORT WAVE TROUGH. MAINTAINED THE TREND OF LOWER POPS ON MONDAY BEHIND THIS WAVE. MODELS CONTINUE TO SHOW SEVERAL SHORT WAVE FEATURES BUILDING SOUTHEAST FROM THE OHIO VALLEY THROUGH THE SOUTHERN APPALACHIANS TUESDAY THROUGH WEDNESDAY WITH SYNOPTIC FRONTAL BOUNDARY DROPPING INTO THE FORECAST AREA. KEPT HIGHEST CHANCE POPS GOING ON WEDNESDAY WITH BOUNDARY IN PLACE. BY THURSDAY NORTHWEST FLOW WILL HELP TO PUSH THE FRONT SOUTH OF THE FORECAST AREA BUT SOME UNCERTAINTY IN TIMING AND POSSIBILITY OF ADDITIONAL WAVES BUILDING INTO THE AREA. THEREFORE KEPT A SLIGHT CHANCE POP FOR CONVECTION THROUGH EVENING WHILE DROPPING ENTIRELY ON FRIDAY WITH COOL FRONT WELL SOUTH OF THE REGION. MEX MOS WAS UNREALISTICALLY WARM CONSIDERING RE-EMERGENCE OF EASTERN STATES UPPER TROUGH WITH ASSOCIATED ACTIVE WEATHER. WENT A FEW DEGREES BELOW SUGGESTED NUMBERS...ESPECIALLY OVER SOUTHEAST TENNESSEE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 93 75 95 75 / 40 40 30 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 73 89 75 93 74 / 40 60 40 40 30 OAK RIDGE, TN 73 88 74 92 73 / 40 60 50 40 30 TRI CITIES AIRPORT, TN 69 87 70 89 69 / 30 70 40 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Aug 5, 4:00 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI AUG 5 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT NORTHWARD ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND TONIGHT...TRIGGERING ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND A BETTER COVERAGE TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING DAMAGING DOWNBURST WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND...WITH A FEW STORMS EACH DAY CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. BY EARLY NEXT WEEK...ORGANIZED COMPLEXES OF THUNDERSTORMS OVER THE MID MISSISSIPPI RIVER VALLEY MAY AFFECT THE SOUTHERN APPALACHIAN REGION WITH A MORE ORGANIZED SEVERE THREAT. RIGHT NOW...IT APPEARS THAT AT LEAST ISOLATED SEVERE ACTIVITY WILL BE POSSIBLE EACH DAY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT. DMG
In the hours before
Special weather statement, Aug 5, 3:18 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 418 PM EDT FRI AUG 5 2011 TNZ098-052100- MARION TN- 318 PM CDT FRI AUG 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 400 PM CDT... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITWELL...OR 11 MILES NORTH OF JASPER... MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...WHITWELL... MARTIN SPRINGS AND POWELLS CROSSROADS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.